Gabapentin Withdrawal

Gabapentin Withdrawal | Harmony Recovery Center

Gabapentin (Neurontin) is a prescription medication indicated to treat nerve pain and seizures. Although gabapentin is believed to have a much lower potential for abuse and dependence than other pain-relieving drugs, both are still possible and do occasionally occur. Dependence is more likely to develop in those who use it is excessive amounts or who abuse it recreationally. 

Gabapentin abuse is thought to be relatively uncommon but increasing, and some studies have reported statistics on its misuse. Gabapentin abuse often occurs in combination with other drugs, such as opioids, benzodiazepines, and alcohol.

A person who develops a chemical dependence to gabapentin will encounter withdrawal symptoms when they try to quit. These symptoms may begin within 12 hours to 7 days after discontinuing the medication and persist for several weeks. Symptoms of gabapentin withdrawal may include nausea, dizziness, headaches, insomnia, and anxiety.

Withdrawal from gabapentin is, by no means, considered dangerous or life-threatening. However, emotional side effects can be very unpleasant and drive a person to return to the abuse of this drug or other substances. For this reason, the safest way to stop using gabapentin is to be weaned off the medication under the supervision of a doctor or undergo a medical detox program.

Gabapentin Withdrawal Syndrome

Unfortunately, even those who use gabapentin as directed may develop some level of chemical dependence. Using the medical in high doses or for a prolonged period can result in withdrawal symptoms upon cessation of use.

Because it has depressant properties, gabapentin withdrawal symptoms may resemble those of alcohol and benzodiazepines. This similarity is thought to be because gabapentin and these other substances all affect gamma-aminobutyric acid (GABA), an inhibitory neurotransmitter in the brain.

The primary withdrawal symptoms associated with gabapentin use include:

  • Anxiety
  • Agitation
  • Restlessness
  • Irritability
  • Insomnia
  • Fatigue
  • Dizziness
  • Headache and body pain
  • Light sensitivity
  • Sweating
  • Irregular heartbeat
  • Nausea

Also, people who are using gabapentin for seizures and abruptly stop taking it may experience an increase in seizure activity, including prolonged, uncontrollable seizures. In this case, withdrawal from gabapentin could be very dangerous and is not advised without direct medical supervision.

Gabapentin Withdrawal | Harmony Recovery Center

Factors that can affect withdrawal include:

  • Age
  • Average dose
  • Length of use or abuse
  • Presence of medical or mental health conditions
  • Use of other drugs or alcohol

Rarely, people who at risk of or are already experiencing severe withdrawal symptoms may need intensive inpatient monitoring and medical intervention if complications occur.

Health providers generally recommend that a patient receive gradually lower doses of gabapentin to wean a person off the drug comfortably. Tapering schedules are often used with medications such as gabapentin that have the potential to induce adverse withdrawal effects upon cessation of use.

Gabapentin use can often be phased out over one week, but in some cases, slower tapers may be used for safety reasons. Experts advise reducing the daily dose by no more than 300mg every four days.

Why Gabapentin Withdrawal Symptoms Occur

It is not entirely understood why withdrawal symptoms occur when some people suddenly stop using gabapentin, but they happen nonetheless. This fact suggests that gabapentin use does indeed have the potential to lead to dependence. 

When dependence occurs, a person’s body has adapted to the continued presence of a substance and will begin to rely on it to function normally. Then, when a dependent person abruptly stops using the drug or significantly reduces their dose, they will soon begin to experience the onset of withdrawal symptoms. These symptoms are the result of the body trying to re-stabilize without the drug’s usual presence.

Dependence often develops in conjunction with tolerance, a condition in which a person’s system no longer responds to the substance in the same way it did before. As a result, the person must take ever-increasing doses to achieve the desired effect.

Physiological dependence is often mistaken for full-blown addiction, but they are not the same. While dependence is required for addiction, the reverse is not true. A person can be dependent on a substance even if they use it as prescribed by a doctor. Addiction is also characterized by abuse, and compulsive drug-seeking behavior despite the incurrence of adverse consequences that result.

Moreover, a person who is addicted to gabapentin will not only misuse it, but will become obsessed with obtaining and using the drug, and will do so regardless of the problems this may cause.

Getting Help for Drug Dependence

Harmony Recovery Center offers comprehensive, state-of-the-art programs designed to treat drug dependence as well as all aspects of a person’s health and well-being. Our programs feature services and therapies clinically proven to be vital to the process of recovery, such as cognitive behavioral therapy, medication-assisted treatment, and aftercare planning.

If you or someone you love is struggling with a dependence on drugs or alcohol, contact us today! We can help!

⟹ READ THIS NEXT: Opioid Withdrawal

Contact us for help today

Ready to start? We’re here for you.

704-970-4106

Send us a message

We Accept Most Insurance Plans!